Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
Reaction to Dental anaesthetic.(18 Posts)
I have a fab dentist who has completely got me over any anxiety i might ever or never have had about dental work.
In the past few years, I have had a few really miserable teeth issues and had root canal work done several times.
Every time, my dentist has administered anaesthetic gradually and waited a while to make sure gums etc are really numb (as opposed to wacking a great dollop in and going for it). He is a good dentist - the jabs barely hurt beyond a scratch and the work never hurts as my mouth is completely numb. I mention this to stress that I am not nervous about it.
However, every time, within a minute, my heart starts to really race, I get the shakes and I feel really spaced out. The sensation usually lasts about half a n hour. I mentioned this to him and he seemed surprised. He did mention the adrenelin in anaesthetic and the fact that very rarely people do react to it, but didn't think it was that.
I think it is.
What worries me is that if I ever needed a lot - say I needed surgery or was in an accident, would the fact that I react in this way to a small amount, mean that my heart would not like a big amount? Is the kind of aneasthetic a dentist gives you the same a aneathatist in a hospital. Or am I worrying about nothing?
Thanks for any insight.
Hi op.I think your reaction to local at dentist is not unusual.
It can be worse if you haven't eaten before treatment.
The lignocaine used to contain cocaine (don't know if it still does) and that causes increased heart rate like you describe.
Perhaps it is to be viewed as an EFFECT rather than a reaction/allergy?
There are different types of drugs used in local anaes too and you could discuss it with your gp.
I can't comment on the anaesthesiology of this, but I'm relieved to hear that someone else reacts. I get incredibly tearful whenever I've had an anaesthetic, in hospital or dentist. I'm not scared, I'm not emotionally upset - I can't work out why I can't stop crying. My dentist has me down as a nervous patient now, but I'm genuinely not. I've had the same experiences after a general anaesthetic too, I cried for about a day afterwards. For no real reason - I wasn't in pain, I was just tearful. Bizarre.
I know that in hospital, if you are under general, your anaesthetist will be monitoring you and adjusting your ongoing dose appropriately, so I don't think you should feel too worried.
Hi OP, I wanted to extend my sympathies.
I suffer similar - although can't say exact same re heart- problems with anaesthetic. My dentist and I have identified this specifically as Articane (sp)- not sure if this has particularly higher adrenalin levels than other anaesthetics
My body almost begins a seizure - starts with my legs ! My head feels all hot and I feel very emotional. It's not nice, I shake like am possessed, uncontrollably, for at least an hour!
We now use another type - couldn't name it. Still not great ok it - really struggle to get numb. A filling can take 5 long shots of anaesthetic and I can still feel it. Apparently my grandad was same
I also worry about any serious operation / emergency - whether I'd know all that was going on unbeknown to medics. I keep saying to myself I elll see doctor and check this out.., but never have...
Sorry , not very helpful
I got the same reaction to dental anaesthetic, and my dentist said it was probably a reaction to adrenaline - some local anaesthetics have adrenaline in to help minimise bleeding. Since then I have had the local anaesthetic without the adrenaline and been fine.
The reactions you describe sound like the 'fight or flight' response that your body gets to adrenaline it produces naturally (in response to dangerous/stressful/frightening situations).
No same thing happens to me- heart races and I feel really anxious and faint. It's not a panic attack and I have had those and it feels different. It wears off usually as the anasthetic does. I am not a nervous patient.
Yes to being tearful as well - forgot tot mention that callamia
And yes also to it being considered an 'effect' rather than reaction. I can live with it.
My worry stems from thinking along the lines of 'if this is how my body reacts to the numbing or 2 inches of gum, what would happen if I needed to be knocked out?'
Lady I also seem to need loads of jabs to 'numb up' and I can also remember a midwife being a bit at how much epidural I needed for DC2. I don't think they are related, but I am clearly very 'needy'
Does 'hospital anaesthetic' contain adrenaline?
Message deleted by MNHQ. Here's a link to our Talk Guidelines.
I react the same way to dental anaesthetic. However when I had surgery to remove a melanoma, done under local anaesthetic I didn't have a reaction so maybe that didn't contain the adrenaline?
In any event as it was a surgical procedure I had monitors attached which would pick up on anything caused by the anaesthetic so I wouldn't worry.
I was an operating theatre nurse. Some local anaesthetic (dental anaesthesia is local anaesthesia) contains adrenaline, some does not.
The drug used for general anaesthesia do not contain adrenaline, though the anaesthetist may use adrenaline if the patient needs a stimulant. And general anaesthesia uses very different drugs to local - you get some thing to make you go to sleep, and then an inhaled anaesthetic gas to keep you asleep. Plus painkillers, and drugs to deal with any issues that arise, like low blood pressure/low heart rate etc.
If you tell your dentist that you are having this reaction, he should be able to use the local anaesthetic that doesn't have adrenaline in it. I would also mention it to your GP, so it is in your notes, that you have a reaction to adrenaline (though there are circumstances where a doctor might still use it, if not using it would be riskier/worse than the reaction.
Yes, have experienced exactly the same. Quite terrifying at the time. I alerted the dentist who said it was likely to be the adrenaline. He duly wrote this in my notes and ever since I have had the anaesthetic without adrenaline, which does not give me the same problem.
Sounds like the reaction I get to dental anaesthetic with adrenaline in - I also get random jerkiness, which isn't ideal when being drilled...
Dentist now uses something sounding like "celestril" which doesn't have adrenaline. It takes a bit longer to work, but no after effects and I feel safe driving after.
I used to be practically high all day after a dental local anaesthetic - all the symptoms you describe, shaky, heart racing, anxious, over emotional, jumpy. It got so bad that one time I suggested he do a filling without anaesthetic - he asked why and then said 'that is easily solved' and I have had adrenalin-free injections ever since. It takes slightly longer to work but is otherwise just the same.
I have always had this and thought everybody did!
My dentist noticed me checking my heart once and asked me what was happening, he told me it was a reaction to the adrenaline and now I have a different anaesthetic.
SDT Your post is especially reassuring - thank you.
Glad I'm not the only one [selfish]
Citanest is the trade name of the local anaesthetic without adrenalin. I think it has felypressin or octapressin to give some vasoconstriction. Totally plain anaesthetics are available as well.
I am oversensitive to the adrenaline in commonly used dental LAs, so they now use the adrenaline free stuff.
Join the discussion
Please login first.